Reversible Posterior Leukoencephalopathy Syndrome (RPLS) in a Psoriasis Patient Treated With Ustekinumab

February 2017 | Volume 16 | Issue 2 | Case Report | 177 | Copyright © 2017

Lauren Dickson MD and Alan Menter MD

Baylor University Medical Center, Dallas, TX

Abstract

The use of monoclonal antibodies against interleukin (IL)-12 and -23, such as ustekinumab, has considerably reduced the disease burden in many patients with moderate to severe psoriasis. Reversible posterior leukoencephalopathy syndrome (RPLS) is a neurologic disorder that has been documented with increased frequency with the use of systemic and biologic agents. We report a case of a 58-year-old man with psoriasis who presented with confusion and memory difficulties after being on treatment with ustekinumab for over six years. Imaging with CT and MRI revealed mild parenchymal edema with the typical appearance and distribution of RPLS, confirming the diagnosis of this condition. This case reports the second case of RPLS associated with ustekinumab treatment, with the only other known case reported during clinical trials. With the increasing use of biologics in patients with moderate to severe psoriasis, it is critical that clinicians are cognizant of this potential associated adverse event.

J Drugs Dermatol. 2017;16(2):177-179.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Ustekinumab, a fully human monoclonal antibody that targets the common subunit p40 of interleukin-12 and -23, has been a well-tolerated and effective treatment in patients with moderate to severe psoriasis. While many patients do not experience adverse events on treatment with monoclonal antibodies, two rare neurological conditions, progressive multifocal leukoencephalopathy (PML) and reversible posterior leukoencephalopathy syndrome (RPLS), have been reported with the use of biologic agents.1 This is important to note as biologic agents and other systemic medications have been utilized with increased frequency in the treatment of psoriasis with evolving apprehensions regarding the potential for serious neurological complications. For instance, the biologic efalizumab was withdrawn from the United States market in April 2009 due to its association with the development of PML.1RPLS is an increasingly documented neurologic disorder that has been reported with the use of systemic and biologic agents in the treatment of psoriasis and selected rheumatologic conditions. It is generally a treatable condition with symptoms that include altered mental status, headaches, visual disturbances, and seizures along with distinctive findings on neuroimaging studies. There was a single case of RPLS reported during clinical trials for ustekinumab, but there have been no other reports of this entity in association with ustekinumab to date. We report the second case of RPLS association with ustekinumab.

CASE REPORT

A 58-year-old man with a history of psoriasis and psoriatic arthritis, on treatment with ustekinumab 90 mg every 8 weeks since January 2010, presented to the emergency room with confusion and memory difficulties after being found shaking in his vehicle. On admission, the patient had a blood pressure of 177/83 with a normal heart and respiratory rate. Electrocardiogram, chest x-ray, and lumbar puncture did not reveal any abnormalities. He had a non-focal neurological exam and a NIH stroke score of zero. Notably, his urine drug screen was positive for 3,4-Methylenedioxymethamphetamine (MDMA), benzodiazepines, barbiturates, and marijuana. The patient’s current medications included ustekinumab, valsartan, zolpidem, alprazolam, and trazodone. Imaging with CT and MRI revealed bilateral occipital parenchymal edema with an appearance and distribution suggestive of reversible posterior leukoencephalopathy syndrome (RPLS). Treatment for his psoriasis prior to 2010 included infliximab, etanercept, methotrexate, and phototherapy.The patient was diagnosed with RPLS and ustekinumab withheld indefinitely. His symptoms completely resolved once his blood pressure was adequately controlled with no residual sequelae. A neurologist who subsequently evaluated the patient felt that ustekinumab was the most likely cause of his RPLS; although, he could not rule out substance abuse as the culprit. There was no evidence of RPLS on repeat imaging and the patient’s blood pressure was within normal limits during his follow up examination. To our knowledge, this is the second case of RPLS to be reported in association with ustekinumab with the initial case noted during clinical trails.

DISCUSSION

A 58-year-old man with a history of psoriasis and psoriatic arthritis, on treatment with ustekinumab 90 mg every 8 weeks

↑ back to top


Related Articles